Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 66, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 10, 2018, 5:17 PM MST for Pima County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2018, 5:17 PM MST (00:17 UTC)
- Expired
- Aug 10, 2018, 6:00 PM MST
- In force
- 43 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1171 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1773 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
359
WUUS55 KTWC 110017
SVRTWC
AZC019-110100-
/O.NEW.KTWC.SV.W.0066.180811T0017Z-180811T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
517 PM MST FRI AUG 10 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
East central Pima County in southeastern Arizona...
* Until 600 PM MST.
* At 517 PM MST, a severe thunderstorm was located over East
Sahuarita, or 7 miles northeast of Green Valley, moving west at 5
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Green Valley, Sahuarita and East Sahuarita.
This includes Interstate 19 between mile markers 33 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3202 11088 3180 11075 3175 11111 3189 11120
TIME...MOT...LOC 0017Z 074DEG 5KT 3190 11090
HAIL...1.00IN
WIND...60MPH
$$
GL2 follow-up statements
962
WWUS55 KTWC 110035
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
535 PM MST FRI AUG 10 2018
AZC019-110100-
/O.CON.KTWC.SV.W.0066.000000T0000Z-180811T0100Z/
Pima-
535 PM MST FRI AUG 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR EAST CENTRAL PIMA COUNTY...
At 535 PM MST, a severe thunderstorm was located near Green Valley,
moving southwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Green Valley, Sahuarita and East Sahuarita.
This includes Interstate 19 between mile markers 33 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3202 11088 3180 11075 3175 11111 3189 11120
TIME...MOT...LOC 0035Z 065DEG 8KT 3180 11109
HAIL...1.00IN
WIND...60MPH
$$
GL717
WWUS55 KTWC 110054
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
554 PM MST FRI AUG 10 2018
AZC019-110103-
/O.EXP.KTWC.SV.W.0066.000000T0000Z-180811T0100Z/
Pima-
554 PM MST FRI AUG 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 600 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy
rain is still occurring and an Urban and Small Stream Flood Advisory
remains in effect.
LAT...LON 3202 11088 3180 11075 3175 11111 3189 11120
TIME...MOT...LOC 0053Z 074DEG 5KT 3179 11111
$$
GLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:30 PM MST, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 10, 2:30 PM MST, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 230 PM MST Fri Aug 10 2018 .SYNOPSIS...Abundant moisture and a favorable flow pattern will provide an active period for thunderstorms with locally heavy rainfall at times into early next week. Daytime temperatures will also remain near or below seasonal normals. && .DISCUSSION...Isolated thunderstorms were redeveloping this afternoon across parts of southeast Arizona and along Mogollon Rim into the White Mountains. These thunderstorms were tracking southwestward at a rather fast pace so far. Thus, the idea of seeing some late night storms spreading in from the higher terrain of central and eastern Arizona was still plausible. Otherwise, expect mainly isolated thunderstorms most of the evening. Models keep a favorable flow pattern across the region for daily showers and thunderstorms through at least early next week. Thereafter, the high pressure ridge centered north of the area will shift southward next week with some warming aloft that might limit thunderstorm activity for a few days. High temperatures will return to normal readings as this high shifts southward. && .AVIATION...Valid through 12/00Z. Isolated to scattered TSRA/SHRA though late tonight. SCT-BKN cloud bases generally 8k-15k ft AGL. SFC winds this afternoon will generally follow typical diurnal trends and remain less than 12 kts, except gusty erratic outflow winds to 40 kts will be possible in and around TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The pattern remains favorable for scattered thunderstorm development areawide through the weekend. Near or slightly below normal temperatures will continue throughout the forecast period. Terrain driven 20-ft winds at less than 15 mph, except for in and around thunderstorms where strong outflows may occur. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 10, 2:49 PM MST, 2 hours 28 minutes before
Special Weather Statement National Weather Service Tucson AZ 249 PM MST FRI AUG 10 2018 AZZ504-507-513-514-102245- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 249 PM MST FRI AUG 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 345 PM MST... At 247 PM MST, Doppler radar was tracking a strong thunderstorm 5 miles northeast of Vail, or 10 to 15 miles southeast of Tucson, moving southwest at 10 mph. Small hail and winds in excess of 45 mph will be possible with this storm, along with heavy rain. Locations impacted include... Rita Ranch, Vail, I-10 southeast of Tucson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3225 11062 3217 11047 3178 11071 3205 11092 TIME...MOT...LOC 2147Z 035DEG 8KT 3210 11068 Meyer
Special weather statement, Aug 10, 3:31 PM MST, 1 hour 46 minutes before
Special Weather Statement National Weather Service Tucson AZ 331 PM MST FRI AUG 10 2018 AZZ504-514-102315- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 331 PM MST FRI AUG 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 415 PM MST... At 330 PM MST, Doppler radar was tracking a strong thunderstorm near Oro Valley, moving southwest at 10 mph. Small hail and winds in excess of 45 mph will be possible with this storm, along with heavy rain. Locations impacted include... Northwest Tucson, Oro Valley, Marana, Tortolita, Flowing Wells, Casas Adobes, Catalina Foothills, Dove Mountain, Catalina and Catalina State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3251 11090 3244 11079 3221 11093 3246 11118 TIME...MOT...LOC 2230Z 045DEG 7KT 3245 11094 Meyer
Local storm report, Aug 10, 4:06 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
406 PM MST FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 1 W CATALINA 32.48N 110.92W
08/10/2018 E1.75 INCH PIMA AZ TRAINED SPOTTER
SPOTTER ESTIMATED GOLF BALL SIZE WITH 2" OF
RAINFALL MEASURED IN THE LAST HOUR.
&&
RHLocal storm report, Aug 10, 4:21 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
421 PM MST FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 1 W CATALINA 32.48N 110.92W
08/10/2018 E1.00 INCH PIMA AZ COCORAHS
COCORAHS REPORT OF 1" HAIL NORTH OF ORO
VALLEY.
&&
RHSpecial weather statement, Aug 10, 5:13 PM MST, 4 minutes before
Special Weather Statement National Weather Service Tucson AZ 513 PM MST FRI AUG 10 2018 AZZ506-511-110100- Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount Graham- 513 PM MST FRI AUG 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PINAL COUNTY UNTIL 600 PM MST... At 513 PM MST, Doppler radar was tracking a strong thunderstorm 9 miles north of Mammoth, or 11 miles southeast of Winkelman, moving southwest at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mammoth, San Manuel, Aravaipa Creek Preserve and Dudleyville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3301 11045 3263 11046 3263 11068 3292 11084 TIME...MOT...LOC 0013Z 055DEG 24KT 3285 11065 GL
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:13 PM MST | Special Weather Statement | TWC | 47 min | |
| Aug 10, 5:38 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 52 min |
| Aug 10, 5:49 PM MST | Areal Flood Advisory | TWC | Pima | 116 min |
| Aug 10, 6:01 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 10, 6:22 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 53 min |
| Aug 10, 6:38 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 43 min |
| Aug 10, 6:43 PM MST | Special Weather Statement | TWC | Pinal | 47 min |
| Aug 10, 9:14 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 61 min |
| Aug 10, 10:14 PM MST | Dust Storm Advisory | TWC | Pinal | 31 min |
| Aug 11, 12:26 PM MST | Special Weather Statement | TWC | Santa Cruz | 49 min |
| Aug 11, 1:19 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Aug 11, 3:48 PM MST | Special Weather Statement | TWC | Pima | 42 min |
| Aug 11, 4:10 PM MST | Special Weather Statement | TWC | 35 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.